How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site. Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Julia Kizhner Your Own Question
Julia Kizhner
Julia Kizhner, Physician Assistant
Category: Health
Satisfied Customers: 1126
Experience:  7 years experience working in Primary Care as well as Gastroenterology, Sleep Medicine & Weight Loss
23717712
Type Your Health Question Here...
Julia Kizhner is online now
A new question is answered every 9 seconds

Something is wrong with my scalp. i have sores that itch

Customer Question

something is wrong with my scalp. i have sores that itch very intensly. i have medication from dermatologist. it helps some but does not solve the problem. is something wrong with my brain?
Submitted: 7 years ago.
Category: Health
Expert:  A. Schuyler, NP replied 7 years ago.

Hello,

Welcome to Just Answer and thanks for your question. Thank goodness, it has nothing to do with your brain. Scalp conditions can be bacterial, viral, parasites, allergies, dry skin, and a host of other things. Sometimes diphenhydramine (Benadryl) or one of the non-drowsy antihistamines (loratadine/Alavert,Claritin, cetirizine/Zyrtec) can help some with the itching sensation while the medication is doing its job.

Customer: replied 7 years ago.
WHAT DO YOU RECOMMEND ME TO GET
Expert:  A. Schuyler, NP replied 7 years ago.

Since I don't know what is causing it, I really can't recommend anything other than an antihistamine to help with the itching. Your dermatologist is going to need to do some more work to get the sores under control.

Customer: replied 7 years ago.
I WOULD LIKE A DOCTORS ADVICE INSTEAD OF NURSE
Expert:  A. Schuyler, NP replied 7 years ago.

You're very welcome. I have opted out so a doctor can answer you.

Customer: replied 7 years ago.
WHAT SHOULD I DO I FEEL VERY BAD IN THE MORNING AND MY SCALP AND FACE ITCH
Expert:  Julia Kizhner replied 7 years ago.

Hello and thank you for your question.

Most likely you have a condition known as "seborrheic dermatitis". This is a very common condition which is caused by the overgrowth of yeast on your scalp. Yeast is present on everybody's skin but for some reason in some people it grows more.

One of the most important treatments for this condition is to shampoo your scalp everyday. 3 times per week you need to shampoo with a medicated shampoo such as Ketoconazole or Selsun blue shampoo. The other 4 times per week you need to shampoo with Head/Shoulders for dandruff. Since it sounds that your condition is pretty severe, I would recommend switching from Kenalog spray to Clobetasol solution. Clobetasol is also a steroid but it is stronger then Kenalog. Its available by prescription only. You will need to use Clobetasol every day after washing your scalp with medicated shampoos. Make sure to use a very small amount of Clobetasol as it is a very strong steroid. Clobetasol can be used daily for about a month. After your condition improves, you can continue using Clobetasol 2-3x per week (always on the wet scalp, do not wash it off).

If you have a rash which also involves your face, there are 2 creams which can be of benefit. One is a prescription cream called "Ketoconazole" (same as shampoo). You apply that twice daily in the areas of a rash, very small amount, just enough to be rubbed in. Another is Hydrocortisone 1% cream which is available over-the-counter. That can be used once daily by itself or along with Ketoconazole. Hydrocortisone use should be limited on daily basis to no longer then 4 weeks since it is a mild steroid and when used a lot, can thin out your skin.

I hope you find this information helpful. If you need any clarification or have any additional questions, please let me know and I will be glad to assist you further.

If you are satisfied with your answer, please click the green "ACCEPT" button, otherwise your deposit stays with JustAnswer and I do not get compensated for my work.

Best wishes,

Julia

Expert:  Julia Kizhner replied 7 years ago.

Do you have any other questions I can assist you with? Anything you would like for me to clarify?

Julia

Customer: replied 7 years ago.
WHAT CAUSES YEAST AND IS THERE ANYTHING YOU CAN DO FOR IT
Expert:  Julia Kizhner replied 7 years ago.

Yeast is present on everyone's skin. Its a normal part of your skin flora.

I have outlined in detail which medications you can use to keep it under control.

They include Ketoconazole or Selsun Blue shampoo, Clobetasol solution, Ketoconazole cream and Hydrocortisone cream.

Let me know if you have any other questions.

If you are satisfied with the answer, please click the green "Accept" button.

Julia